Alert archive / Colorado / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 201, NWS Denver/Boulder, CO

August 14, 2011Logan County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at Aug 14, 2011, 5:16 PM MDT for Logan County, Colorado. It was in force for 29 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 14, 2011, 5:16 PM MDT (23:16 UTC)
Expired
Aug 14, 2011, 5:45 PM MDT
In force
29 min
Issued by
NWS Denver/Boulder, CO
Area
Storm-based polygon
Hail
1.25 in
Wind
50.0 mph

County Logan County, CO

The radar

The Cheyenne radar (KCYS), 176 km from the middle of the area, began a volume at 23:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 14, 5:30 PM MDTTSTM WND GST 60Fleming, CO
Aug 14, 5:30 PM MDTHAIL 1Fleming, CO

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 14 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 14, 2:29 PM MDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 11.3 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2011-08-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 249 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2011-08-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 16 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
249 J/kg
Mixed-layer CIN
-409 J/kg
Mixed-layer LCL
1695 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
16 m²/s²
0-3 km storm-relative helicity
-26 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

328 
WUUS55 KBOU 142316
SVRBOU
COC075-142345-
/O.NEW.KBOU.SV.W.0201.110814T2316Z-110814T2345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DENVER CO
516 PM MDT SUN AUG 14 2011

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL LOGAN COUNTY IN NORTHEAST COLORADO

* UNTIL 545 PM MDT

* AT 516 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING HALF DOLLAR SIZE HAIL. 
  THIS STORM WAS LOCATED 2 MILES WEST OF FLEMING...OR 18 MILES EAST
  OF STERLING...MOVING EAST AT 20 MPH.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO PROCTOR AND
  FLEMING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER
AWAY FROM CREEK BEDS AND OTHER FLOOD-PRONE AREAS. REMEMBER...A SEVERE
THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN
EXCESS OF 58 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN.

&&

LAT...LON 4085 10266 4056 10267 4056 10297 4084 10296
TIME...MOT...LOC 2316Z 263DEG 17KT 4069 10286
WIND...HAIL <50MPH 1.25IN

$$



RJK
2 follow-up statements
165 
WWUS55 KBOU 142332
SVSBOU

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
532 PM MDT SUN AUG 14 2011

COC075-142345-
/O.CON.KBOU.SV.W.0201.000000T0000Z-110814T2345Z/
LOGAN CO-
532 PM MDT SUN AUG 14 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM MDT
FOR EAST CENTRAL LOGAN COUNTY...

AT 531 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING ONE INCH DIAMETER HAIL. 
THIS STORM WAS LOCATED 3 MILES EAST OF FLEMING...OR 22 MILES EAST OF
STERLING...MOVING EAST AT 20 MPH.

LOCATIONS REMAINING IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
PROCTOR AND FLEMING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

ONE INCH SIZED HAIL AND WINDS OF 60 MPH WERE REPORTED AT 530 PM MDT 
IN FLEMMING IN EAST CENTRAL LOGAN COUNTY WITH THIS STORM.

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER
AWAY FROM CREEK BEDS AND OTHER FLOOD-PRONE AREAS. REMEMBER...A SEVERE
THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN
EXCESS OF 58 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN.

&&

LAT...LON 4085 10266 4056 10267 4056 10297 4084 10296
TIME...MOT...LOC 2331Z 263DEG 17KT 4070 10277
WIND...HAIL <50MPH 1.00IN

$$



RJK
265 
WWUS55 KBOU 142343
SVSBOU

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
543 PM MDT SUN AUG 14 2011

COC075-142352-
/O.EXP.KBOU.SV.W.0201.000000T0000Z-110814T2345Z/
LOGAN CO-
543 PM MDT SUN AUG 14 2011

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL LOGAN COUNTY WILL
EXPIRE AT 545 PM MDT...

THE THUNDERSTORM THAT PROMPTED THE WARNING HAS WEAKENED AND EXITED 
THE AREA.

ONE INCH SIZED HAIL AND WINDS OF 60 MPH WERE REPORTED AT 530 PM MDT 
IN FLEMMING IN EAST CENTRAL LOGAN COUNTY WITH THIS STORM.

LAT...LON 4085 10266 4056 10267 4056 10297 4084 10296 
TIME...MOT...LOC 2342Z 263DEG 17KT 4071 10270

$$



RJK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 14, 3:20 PM MDT, 1 hour 56 minutes earlier.

Area forecast discussion, Aug 14, 3:20 PM MDT, 1 hour 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
320 PM MDT SUN AUG 14 2011

.SHORT TERM...FIRST THUNDERSTORMS OF THE DAY HAVE INITIATED OVER THE
NEBRASKA PANHANDLE AND WILL BE MOVING INTO NORTHEASTERN COLORADO
THROUGH THE AFTERNOON.  DEEPER MOISTURE IS PRESENT OVER THE
NORTHEAST CORNER OF THE FORECAST AREA WITH CONVECTIVE AVAILABLE
POTENTIAL ENERGY VALUES IN EXCESS OF 2000 J/KG.  MODERATE SOUTHERLY
WINDS VEERING TO MODERATE WESTERLY FLOW ALOFT WILL PLACE THE
CONVECTION IN A REGION OF FAVORABLE SHEER FOR DEVELOPMENT OF SOME
SUPERCELLS THROUGH THE EVENING HOURS.  SOME SHOWERS ARE ALSO
DEVELOPING OVER THE MOUNTAINS AS MONSOONAL MOISTURE CONTINUES MOVING
OVER THE STATE.  IT SEEMS THAT MOST OF THE FORECAST AREA WILL SEE
SHOWER ACTIVITY THROUGH THE EVENING WITH THE STRONGEST STORMS OVER
ZONES 48..49..50 AND 51 WHERE A SEVERE THUNDERSTORM WATCH WILL BE IN
EFFECT THROUGH 10 PM.  STORMS OVER THE MOUNTAINS HAVE BEEN MOVING AT
A FAIR CLIP SO FAR...SO THE THREAT OF HEAVY RAIN OVER BURN SCARS
APPEARS TO BE LIMITED.  STORMS ON THE FAR NORTHEAST PLAINS WILL BE
MUCH MORE CAPABLE OF PRODUCING HEAVY RAIN BECAUSE OF THE HIGH
MOISTURE CONTENT IN THE AIRMASS.  SHOWER ACTIVITY THIS AFTERNOON
EXTENDS BACK INTO NORTHERN ARIZONA...SO IT APPEARS THAT EVENING
CONVECTION OVER THE MOUNTAINS WILL LAST WELL INTO THE EVENING...AND
MAYBE THROUGH MIDNIGHT.

CONVECTION WILL DISSIPATE AFTER MIDNIGHT ACROSS THE FORECAST AREA
BUT PARTLY CLOUDY SKIES SHOULD CONTINUE.  ON MONDAY...WEAK SHORT
WAVE RIDGING WILL BUILD OVER THE STATE WHICH SHOULD CUT DOWN ON
SHOWER ACTIVITY MONDAY AFTERNOON.  THE HIGHER TERRAIN MAY STILL SEE
SCATTERED SHOWERS DEVELOP DUE TO THE ELEVATED HEAT SOURCE OF THE
MOUNTAINS.  GIVEN THE SOUTHWESTERLY FLOW ALOFT OVERNIGHT...DO NOT
EXPECT ANY SIGNIFICANT COOLING TO THE AIRMASS TOMORROW.  ANOTHER
AFTERNOON OF HIGH TEMPERATURES IN THE LOWER 90S LOOKS TO BE IN STORE
FOR THE PLAINS.

.LONG TERM...JUST ENOUGH MOISTURE AND INSTABILITY WILL REMAIN ACROSS
THE FORECAST AREA TO ALLOW ISOLATED AND HIGH BASED THUNDERSTORMS TO
LINGER INTO MONDAY EVENING.  STORMS ARE EXPECTED TO END BEFORE
MIDNIGHT AS AIRMASS STABILIZES AND UPPER LEVEL RIDGE AXIS BUILDS
OVER COLORADO MONDAY NIGHT.

BY TUESDAY...THIS UPPER LEVEL RIDGE WILL FLATTEN AGAIN AS A STRONGER
SHORTWAVE MOVES ACROSS THE NORTHERN HIGH PLAINS STATES.  THIS
FEATURE ALONG WITH THE PASSING UPPER LEVEL JET SHOULD BRING AN
INCREASE IN SHOWER/STORM COVERAGE AT LEAST TO THE NORTHERN BORDER
AREA.  WE WILL HAVE TO WATCH POTENTIAL FOR MORE WIDESPREAD
CONVECTION IF LOW LEVEL THETA-E RIDGE ALONG A WEAK FRONT CAN PUSH
SOUTHWARD FAST ENOUGH.  GIVEN THE INCREASING SHEAR...THERE MAY ALSO
BE A THREAT OF SEVERE STORMS.

BY WEDNESDAY...THE LOW LEVELS ARE EXPECTED TO COOL A BIT BEHIND THE
FRONT...BUT AT THE SAME TIME THIS WILL ALLOW FOR A STRONGER CAP.
OVERALL...SEE LITTLE EVIDENCE IN THE LATEST MODEL RUNS TO CHANGE THE
SLIGHT CHANCE OF SHOWERS/STORMS IN THE AFTERNOON AND EVENING.
HOWEVER...WE DID COOL TEMPS A COUPLE DEGREES WITH A SLIGHTLY
STRONGER FRONT INDICATED.

FOR THURSDAY THROUGH SATURDAY...THE UPPER LEVEL RIDGE BUMPS BACK UP
ACROSS THE CENTRAL ROCKIES.  THIS WILL KEEP ABOVE NORMAL TEMPERATURES
IN THE FORECAST FOR THAT PERIOD.  THURSDAY SHOULD BE DRY WITH LARGE
SCALE SUBSIDENCE AND DRYING...WITH ONLY A SLIGHT CHANCE OF HIGH
BASED SHOWERS AND STORMS RETURNING FRIDAY AND SATURDAY.  THERE IS
JUST SOME POTENTIAL FOR A WEAK BACKDOOR FRONT NEXT WEEKEND WITH MORE
SHORTWAVES MOVING ACROSS THE NORTHERN U.S.

&&

.AVIATION...SCATTERED THUNDERSTORMS WILL CONTINUE ACROSS THE DENVER
AREA THROUGH THE EVENING.  CEILINGS SHOULD REMAIN VFR BUT VSBYS
COULD DROP TO LESS THAN 3 MILES AS RAIN SHOWERS MOVE OVER AIRPORTS.
SHOWERS MAY ALSO PRODUCE WIND GUSTS UP TO 30 OR 40 MPH.  SHOWERS
WILL END BETWEEN 03Z AND 06Z WITH SKIES GRADUALLY CLEARING.  VFR
CIGS AND VSBYS ARE EXPECTED THROUGH 18Z TOMORROW.

&&

.HYDROLOGY...SCATTERED THUNDERSTORMS THIS AFTERNOON AND EVENING MAY
PRODUCE PERIODS OF MODERATE RAINFALL.  STORM MOTIONS OF 10 TO 20 MPH
WILL KEEP THE STORMS FROM PRODUCING HEAVY RAINFALL.  THERE WILL BE A
SLIGHT CHANCE OF FLOODING IN AREAS OF RECENT BURN SCARS IF MULTIPLE
THUNDERSTORMS DEVELOP AND MOVE ACROSS.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...KDRBY
LONG TERM....BARJENBRUCH
AVIATION...KDRBY
Hazardous weather outlook, Aug 14, 11:08 AM MDT, 6 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1108 AM MDT SUN AUG 14 2011

COZ030>051-151200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1108 AM MDT SUN AUG 14 2011

...STRONG THUNDERSTORMS POSSIBLE OVER THE NORTHEAST CORNER THIS
AFTERNOON AND EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

MONSOONAL MOISTURE WILL CONTINUE INCREASING OVER COLORADO TODAY
WHILE AN UPPER LEVEL DISTURBANCE ALSO CROSSES OVER THE STATE.
SCATTERED HIGH BASED THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER THE
FOOTHILLS AND ADJACENT PLAINS DURING THE AFTERNOON.  THESE STORMS
ARE EXPECTED TO PRODUCE GUSTY WINDS AND BRIEF RAINFALL.  LATER IN
THE AFTERNOON AND EVENING...AS THUNDERSTORMS SPREAD TO THE FAR
NORTHEAST PLAINS...THEY ARE EXPECTED TO BECOME STRONGER.
THUNDERSTORMS OVER LOGAN...SEDGWICK AND PHILLIPS COUNTIES WILL BE
CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE WILL BE A SLIGHT CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS
THROUGH WEDNESDAY...WITH A GREATER CHANCE OF STORMS IN THE MOUNTAINS
ON MONDAY.  FOR THURSDAY AND BEYOND...GENERALLY DRY CONDITIONS WILL
PREVAIL UNDER A STRONG RIDGE OF HIGH PRESSURE.  LOOK FOR
TEMPERATURES TO REMAIN A FEW DEGREES ABOVE NORMAL THROUGH THE
PERIOD.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF SPOTTERS OVER THE NORTHEAST CORNER OF THE STATE WILL
LIKELY BE NECESSARY THIS EVENING.

DANKERS/BARJENBRUCH

In the hours before

Local storm report, Aug 14, 4:17 PM MDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
417 PM MDT SUN AUG 14 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0408 PM     HAIL             4 W PAWNEE PASS         40.61N 103.56W
08/14/2011  M0.75 INCH       LOGAN              CO   TRAINED SPOTTER

0402 PM     HAIL             3 E STONEHAM            40.61N 103.62W
08/14/2011  M0.88 INCH       WELD               CO   TRAINED SPOTTER

            MEASURED WIND GUST OF 50 MPH

&&

JK

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 13, 7:55 PM MDTSevere Thunderstorm WarningBOUClear Creek, Park50 min
Aug 13, 9:03 PM MDTAreal Flood AdvisoryBOUPark117 min
Aug 13, 9:52 PM MDTAreal Flood AdvisoryBOUPark83 min
Aug 14, 2:17 PM MDTSevere Thunderstorm WarningBOUWeld43 min
Aug 14, 3:39 PM MDTSevere Thunderstorm WarningBOULogan, Morgan, Weld32 min
Aug 14, 5:02 PM MDTAreal Flood AdvisoryBOUWashington118 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.